Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Cervical erosion,post coital bleeding,contraceptive injection,heavy bleeding,back pain

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
Hi, I am a 38 year old woman with 3 vaginally delivered children and in good health. I am waiting to see a Gynaecologist in 1 month because I appear to have an cervical erosion and had been experiencing bleeding after sex. I started taking a 3 monthly depot contraceptive injection 5 months ago and had been experiencing some spotting with this. I also seemed to have a full blown period lasting 2 weeks about 5 or 6 weeks ago. I had sex 6 days ago and experienced a little bleeding. 2 days later, I started bleeding heavily and now It is very heavy, almost like a nose bleed. I have some back pain but otherwise feel ok. I am getting worried about the degree of blood loss which is much heavier then a period. Could the bleeding be due to the erosion, or the injection or something else and should I see someone sooner?
Many thanks
Posted Thu, 3 May 2012 in Menstruation and Miscarriage
Answered by Dr. Minoo Bhagia 47 minutes later
Hello ,

Thanks for asking,

Bleeding during intercourse occurs in bad cervical erosions.

I feel that it is better to visit your nearby gynecologist as your bleeding has started to increase.

You may need to undergo few blood tests, ultrasound, vaginal examination, pap smear or colposcopic examination.

Depo-Provera can cause irregular and heavy periods but not the contact bleeding

Erosion bleeds intermittently not continuously like you are having.

Drugs like tranexamic acid can some times control bleeding, but it should be taken after discussing with your treating doctor.

If still not controlled , D&C will be required which is diagnostic and can be therapeutic as well.

For erosion cryocautery is done depending upon the findings of pap's smear.

Do not forget to take iron supplements and good diet.

Wishing you good health

Any further query is most welcome.

Above answer was peer-reviewed by
Follow-up: Cervical erosion,post coital bleeding,contraceptive injection,heavy bleeding,back pain 1 hour later
Thank you for your answer. It has eased my concern a little.
It seems to indicate that this severe bleeding is more likely to be due to the depo provera. I am due for the next injection on 12th August and have decided not to have it in the hope that the bleeding will stop. Will the effects of the injection wear off around that time, and the bleeding stop if that is the cause, or could it continue for longer? I plan to commence a contraceptive pill that day instead.
Answered by Dr. Minoo Bhagia 1 hour later

Welcome again.

Yes it is better not to take the injection.

If your cervical erosion is taken care of then you can go for Mirena which is LNG-IUD (Intra Uterine Device with Levonorgesterol hormone). Ofcourse the effects of Depot Injection lasts only for 3 months and gradually weans off. It is slightly difficult to say how it acts in certain women. If the reason for bleed is Depot Injections then it should taper off after certain concentrations of depot is metabolized.

You can opt for the birth control pills also. However an Emergency contraception along with barrier methods (condom or Vaginal Diaphragm) is a better choice than pills at your age with three children.

Do you know about permanent sterilization methods, Why don't you go for tubal ligation ? Easy procedure, now a days painless and a day care procedure. I recommend to talk to your Gynecologist about it when you XXXXXXX her.

Any follow up queries are welcome anytime.

Wishing you good health
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor